North Dakota, 2024

Damaging Wind in North Dakota, September 20, 2024

September 20, 2024 · NWS BIS · 1 event in 1 county or zone

A thunderstorm developed and became severe over eastern Montana and then moved into northwestern North Dakota. As the thunderstorm passed over the Williston Airport, it produced wind gusts of 61 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A thunderstorm developed and became severe over eastern Montana and then moved into northwestern North Dakota. As the thunderstorm passed over the Williston Airport, it produced wind gusts of 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 20, 9:22 PM CST, 12 minutes earlier. Its key messages:

  • Expect low to medium chances (25 to 50 percent) for showers and thunderstorms tonight. The best chances will mainly be north of the Highway 200 corridor.
  • Windy conditions are possible late tonight into the day Saturday behind a cold front, with sustained winds ranging from 20 to 25 mph.
  • A cooling trend is forecast through the weekend and into early next week, with forecast highs this weekend in the 60s. Some areas of frost are possible Sunday morning across the west.
Area forecast discussion, Sep 20, 9:22 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1022 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- Expect low to medium chances (25 to 50 percent) for showers
  and thunderstorms tonight. The best chances will mainly be
  north of the Highway 200 corridor.

- Windy conditions are possible late tonight into the day
  Saturday behind a cold front, with sustained winds ranging
  from 20 to 25 mph.

- A cooling trend is forecast through the weekend and into early
  next week, with forecast highs this weekend in the 60s. Some
  areas of frost are possible Sunday morning across the west.

&&

.UPDATE...
Issued at 1014 PM CDT Fri Sep 20 2024

A strong thunderstorm developed in eastern Montana, producing
severe gusts, and now has moved into northwest North Dakota. It
is less organized than an hour ago so we issued a SPS for 55mph
winds. Another thunderstorm in Renville County has formed. This
one could have a hail threat, not sure yet with little CAPE.
This is all being fed by the cold front moving in. The storm
moving into North Dakota has a low level jet at its back. The
marginal risk continues in this area, and we have put
thunderstorms back into the forecast.

UPDATE
Issued at 650 PM CDT Fri Sep 20 2024

A surface trough is producing scattered showers on the leading
edge through central North Dakota. Meanwhile storms on the
Canadian border on the cold front move east/northeast. We did
get in a marginal risk of severe weather this evening in the
far northwest, however the threat is very very low. There is not
much CAPE or shear. Plus, the cold front is almost all the way
through the marginal risk area anyways, and no storms formed.
The rest of tonight will be breezy as the cold front sweeps
through, with scattered showers mainly west and north.

&&

.DISCUSSION...
Issued at 313 PM CDT Fri Sep 20 2024

Mostly clear skies are present across much of North Dakota this
afternoon, with some high clouds moving into the northwest ahead of
a large upper level trough over southern Saskatchewan, as well as
some fair weather cumulus in the southwest. At the surface, very
weak low pressure sits to our northwest, with a somewhat tightened
pressure gradient fueling some slightly breezy southwesterly winds
in the west. Temperatures mostly remain within the 70s, with some
areas in the southwest potentially seeing highs in the low to mid
80s.

Through the rest of the evening, the aforementioned trough is
forecast to slowly make its way eastward, with an associated cold
front beginning to approach the Dakotas. As a result, cloud coverage
is forecast to increase in the northwest, expanding eastward heading
into the evening. There will be enough synoptic scale ascent to help
aid the formation of showers ahead of the front as well, however
instability remains very limited, with only an isolated thunderstorm
or two expected. Steepening low level lapse rates ahead of the front
has lead to a very small portion of the northwest being included in
a Marginal Risk (level 1 of 5) from the SPC. Some gusty winds are
possible with these storms, but otherwise the threat remains very
marginal given the very low instability and lack of deep layer
shear. Winds are forecast to decrease closer to sunrise,
shifting to more westerly later tonight prior to the arrival of
the front.

Late tonight and early Saturday morning, the aforementioned cold
front is forecast to sweep across the state, moving from northwest
to southeast. Chances for showers will continue to move east across
the state ahead of this front, with a line of showers extending from
the Turtle Mountains to the southwestern corner of the state. A
secondary push of precipitation is possible across the north as
well. These waves of precipitation should exit the area by sunrise,
at which point the winds will begin to increase behind the front.
After veering more northwesterly, sustained wind speeds will
increase to around 20 to 25 mph, with gusts up to 35 mph possible.
One thing to note, right as the front initially moves through, winds
could become quite gusty, with model soundings indicating the mixing
height dropping to around 200 ft and substantial height falls along
the front. Winds could briefly exceed advisory criteria for an hour
or two, but our current thinking is that once the front moves
through, the winds should moderate back to 20-25 mph. Definitely
something we'll keep an eye on in case winds behind the front begin
to trend higher than anticipated. Otherwise, overnight lows tonight
range from the lower 40s west to lower 50s in the James River Valley.

As the trough moves east, positioned to the north of the
International Border, cooler air will fill into North Dakota,
resulting in a cooling trend through the weekend. High temperatures
on Saturday will sit firmly in the low to mid 60s, with Sunday
seeing highs generally in the mid to upper 60s. Breezy northwesterly
winds will continue through the day on Saturday, beginning to
decrease in the afternoon and evening as the front moves out of the
area to our east. On the back side of the trough, surface high
pressure is expected to strengthen and transit the western half of
the state, resulting in clearing skies Saturday evening and
overnight into Sunday morning. As a result, low temperatures
Saturday night into Sunday morning are forecast to be in the mid 30s
in the west, raising concerns for frost in the area. Areas of
frost will be possible, with the most likely areas being the
usual cold corridors in the southwest as well as portions of the
northwest. Current deterministic guidance is suggesting light
winds, clear skies, and dominant high pressure in the west
during this period, so there is potential for these low
temperatures to decrease a bit further. Once again, this will be
something to monitor closely as we approach the weekend.

Beyond this weekend, a mostly dry pattern is expected through the
rest of next week. Aloft, a secondary trough is forecast to pass
across the Northern Plains on Monday and Tuesday, but the forcing
remains rather week, keeping chances for precipitation very low.
From Tuesday onward, long range guidance suggests ridging building
in from the west, thus beginning another warming trend. High
temperatures will range largely from the mid 70s to mid 80s by
Thursday and Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1014 PM CDT Fri Sep 20 2024

VFR ceilings and visibilities through the period. Mid level
clouds tonight with scattered rain showers and a possible
thunderstorm. Winds around 20kts from the south, turning
northwest with a cold front overnight. Low level clouds will
briefly move in after 06z in the north. Saturday will continue
to be breezy from the northwest at 30kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Besson
AVIATION...Smith
Hazardous weather outlook, Sep 20, 9:07 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1007 PM CDT Fri Sep 20 2024

NDZ005-012-013-018>023-025-031>037-040>048-050-051-220315-
Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1007 PM CDT Fri Sep 20 2024 /907 PM MDT Fri Sep 20 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>011-017-220315-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
1007 PM CDT Fri Sep 20 2024 /907 PM MDT Fri Sep 20 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight with gusts around 50mph. The
risk of severe weather is low but not zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 9:01 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1001 PM CDT Fri Sep 20 2024

NDZ001-009-017-210400-
McKenzie ND-Divide ND-Williams ND-
1001 PM CDT Fri Sep 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MCKENZIE...WILLIAMS AND
SOUTHERN DIVIDE COUNTIES THROUGH 1100 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grenora to 4 miles east of Sidney.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Watford City, Tioga, Ray, Grenora, Alexander, Arnegard,
Wildrose, Epping, Alamo, Bonetrail, Hanks City, Fort Union Trading
Post, East Fairview, Trenton, Wheelock, Hamlet, Keene, Cartwright,
and Charbonneau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4872 10405 4884 10311 4827 10287 4770 10286
      4766 10404
TIME...MOT...LOC 0300Z 264DEG 27KT 4865 10401 4773 10407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HEINERT
Special weather statement, Sep 20, 9:07 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1007 PM CDT Fri Sep 20 2024

NDZ002-003-011-210330-
Ward ND-Renville ND-Burke ND-
1007 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...NORTHWESTERN
RENVILLE AND EAST CENTRAL BURKE COUNTIES THROUGH 1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kenmare, or 36 miles northeast of Stanley, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tolley, Norma, and Loraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4869 10214 4887 10217 4895 10158 4868 10154
TIME...MOT...LOC 0306Z 264DEG 27KT 4879 10205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEINERT
Special weather statement, Sep 20, 9:25 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1025 PM CDT Fri Sep 20 2024

NDZ003-004-210400-
Bottineau ND-Renville ND-
1025 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BOTTINEAU AND NORTH
CENTRAL RENVILLE COUNTIES THROUGH 1100 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mohall, or 45 miles north of Minot, moving east at
45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mohall, Westhope, Antler, and Loraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4883 10091 4875 10167 4892 10174 4900 10139
      4900 10098
TIME...MOT...LOC 0325Z 255DEG 40KT 4886 10159

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HEINERT

The radar

The Glasgow radar (KGGW), 213 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
September 20, 9:34 PM CST to 9:36 PM CST
Where
Williams County, 7.74 mi NW of (Isn)sloulin Fld Wil
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.270, -103.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215505.